MAUDE Adverse Event Report: STRYKER GMBH STRAIGHT PLATE VARIAX FIBULA, 7 HOLE / L96MM; PLATE, FIXATION, BONE

STRYKER GMBH STRAIGHT PLATE VARIAX FIBULA, 7 HOLE / L96MM; PLATE, FIXATION, BONE
Model Number 40-20807S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 12/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "on (b)(6) 2020, the patient underwent the initial operation for forearm bone trunk with variax.Due to a nonunion, the patient underwent revision surgery with other company product on (b)(6) 2020.The surgeon requested to investigate whether there was a problem with the product itself.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could partially be confirmed, since the device was returned and is broken, but no x-rays proving non union was returned.The plate turns out to be broken at the level of the 3rd locking hole.6 (4 locking, 2 non locking) screws were returned alongside the plate.No major damage was noticed in the screws.The plate identification (lot and catalog) could be confirmed.A microscope analysis was undertaken to inspect the breakage surface of the plate.The bridges were named as per the convention seen in the device inspection and will be examined more in details below.The analysis of bridge 1 shows a very smooth and shiny surface, which is specific to a fatigue fracture.Indeed, the analysis proves that the device broke at the level of bridge 1 first, most probably due to heightened mechanical loading following the reported delayed union.The metal of two opposites sides of the plate at the level of bridge 1 rubbed against one another for extended mechanical cycles, thus creating the smooth shiny surface we can see.The analysis of bridge 2 does not show the same shiny surface as seen in bridge 1.This proves that this bridge broke second, probably at once, due to the extended mechanical loading.Based on investigation, the root cause was attributed to a fatigue related issue.The failure was caused by extensive mechanical loading of the device when the bone was not fused yet.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
STRAIGHT PLATE VARIAX FIBULA, 7 HOLE / L96MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11164377
Report Number0008031020-2021-00022
Device Sequence Number3588588
Product Code HRS
UDI-Device Identifier04546540667809
UDI-Public04546540667809
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102282
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2014
Device Model Number40-20807S
Device Catalogue Number4020807S
Device Lot NumberD25821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;